?

Log in

No account? Create an account
 
 
12 December 2011 @ 02:21 pm
 
Concert was amazing and I need to write about it at some point. Have a cold. Am taking decongestants for today so that I can write.

Last night an article was emailed to a group I'm in and I shared it on Facebook. I wanted to share it here, too, with the comment I wrote.

Led by the child who simply knew

My comment:

Glad to see an article like this. It hits home, though, because I was on one of these hormone blockers from 7 to 12 for precocious puberty and the doctor seemed to have a similar 'no ill consequences' attitude to them. It may be that way for most who go through the suppressant treatment, but if I had been told to look out for 'new or worsening bone pain' (now listed as a side effect for Lupron here: http://www.drugs.com/sfx/lupron-side-effects.html) I may never have fractured my hip and required operations that ultimately led to a full hip replacement; I could have had one preventative operation. So I hope, for Nicole's and others' sakes, that the doctors are being more upfront about what side effects to look for. I was a petite pre-pubescent on hormone suppressants once, too, and now I'm a less-petite woman with a cane and chronic hip pain. Please, doctors, take care with the Nicoles of the future! But don't let my plea detract from my gratitude for your helping them.


(Choosing and embracing a name is a powerful thing and Nicole, you chose a beautiful name. I hope it will continue treat you well and be a source of power in what you've made it through and the strength inherent to you.)

ETA: I forgot to mention that one of the reasons it hits so close to home is that I got my treatment checkups at the same hospital.

Didn't expect to brush against something that felt so close to home today. Off to write with me!
 
 
 
gerristgerrist on December 13th, 2011 03:28 am (UTC)
I sent you an overly long email in response to this. Bakes my candle at an incredibly deep level that I don't think folks know the possible consequences of their actions!! We can't save you, but I'd like to think we can educate others and hopefully save them.
xo mom
Kiwi Crocuscranky__crocus on December 13th, 2011 04:19 am (UTC)
Thanks Mum. I hope this doctor actually fills his patients in on possible side effects rather than just spouting it as a drug of 'no ill consequences'. I was looking up leuprolide (the drug for which Lupron is a brand-name) and it seems that 'unable to control emotions and frequent mood changes', 'nervousness' and 'general feeling of discomfort or uneasiness' are lesser symptoms. Quite a bit of that hits home for me, and I have a feeling that as a long-time user of it, it's very possible I would have felt them at least a little, even if not enough to have called a doctor about it.

I'd like to think we can save others, too. (If only because I selfishly want all the pretty and awesome short-people canes all for myself. I don't want fellow short-statured precocious pubescents getting SCFEs and stealing precious canes away from me!)

It's so weird trying to sit down and think about what in my childhood was nature and nurture (my genes and my parents) and what was the drug, or what at least was exacerbated by the drug. Does my head in, the lot of it.
CaroRulescarorules on December 13th, 2011 10:19 pm (UTC)
Glad the concert was awesome!
Nicki: beautifulperoxidepirate on December 15th, 2011 02:48 pm (UTC)
*hugs you*

I love that article, by the way. Thank you for posting the link. I hope Nicole and her parents and doctors do take your comment seriously. (And, of course, I agree that she chose an excellent name...)